Alert archive / Michigan / Flash Flood Warnings in 2007

Flash Flood Warning 5, NWS Northern Indiana

June 3, 2007Hillsdale County, Michigan

NWS Northern Indiana issued this flash flood warning at Jun 3, 2007, 5:28 PM EDT for Hillsdale County, Michigan. It took effect at Jun 3, 2007, 5:36 PM EDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 2007, 5:28 PM EDT (21:28 UTC)
In effect from
Jun 3, 2007, 5:36 PM EDT
Expired
Jun 3, 2007, 8:30 PM EDT
In force
3 hr
Issued by
NWS Northern Indiana
Area
Whole counties

County Hillsdale County, MI

The radar

The Northern Indiana radar (KIWX), 109 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 7:00 PM EDTFLASH FLOODSomerset, MISIGNIFICANT FLOODING OF ROADWAYS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2007-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2007-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIWX 032136
FFWIWX
MIC059-040030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
528 PM EDT SUN JUN 3 2007

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL HILLSDALE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 830 PM EDT

* AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THAT THUNDERSTORMS WITH VERY HEAVY RAIN WILL OVERSPREAD HILLSDALE  
  COUNTY EARLY THIS EVENING. RADAR ALSO INDICATED THAT UP TO 2.50    
  INCHES OF RAIN HAD FALLEN FROM THUNDERSTORMS IN HILLSDALE COUNTY   
  EARLIER THIS AFTERNOON. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PITTSFORD...SOMERSET CENTER...SOMERSET...OSSEO...MOSCOW...JEROME...
  LAKE WILSON...LONG LAKE...BEAR LAKE...NORTH ADAMS...LITCHFIELD...  
  JONESVILLE...HILLSDALE AND READING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4168 8482 4170 8436 4209 8435 4207 8483

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 4:16 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 3, 4:16 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
416 PM EDT SUN JUN 3 2007

.SHORT TERM...
COLD FRONT OVER ERN IL WILL MOVE EWD ACROSS THE CWA THIS EVE.
NUMEROUS SMALL LINES OF TSTMS EXPECTED TO CONTINUE IN ADVANCE OF
THE FRONT THIS EVE WITH LOWER POPS OVERNIGHT AS SOME OUTFLOW
BOUNDARIES AND LINGERING INSTABILITY MAY CAUSE SCT CONVECTION TO
PERSIST. OVERALL SHEAR MARGINAL FOR SEVERE STORMS BUT ISOLD SVR
STORMS POSSIBLE WHERE GREATEST INSTABILITY AND SHEAR IS REALIZED
ALONG OUTFLOW BOUNDARIES LATE THIS AFTN.

SECONDARY CDFNT OVER WI THIS AFTN EXPECTED TO DROP SE ACROSS THE
CWA ON MONDAY TRIGGERING SHOWERS AND TSTMS ONCE AGAIN. TEMPS
WILL BE CONSIDERABLY COOLER...ESPECIALLY NEAR LM WITH NW FLOW OFF
THE LAKE.

&&

.LONG TERM...
...MONDAY NIGHT THROUGH SUNDAY...

THE UPPER LOW CURRENTLY OVER IA IS FORECAST TO MOVE SOUTHEAST OVER
NORTHERN PARTS OF THE AREA MONDAY NIGHT THEN OPEN AND LIFT NORTHEAST
OUT OF THE AREA THROUGH TUESDAY. CHANCES OF RAIN CONTINUE OVER THE
AREA MONDAY NIGHT AND MAY LINGER INTO THE DAY TUESDAY. MODELS
SUGGESTING RAPID DRYING IN THE MOISTURE FIELD ON TUESDAY...BUT AM
STILL A LITTLE WORRIED THAT WITH GOOD CAA ALOFT AND THE POTENTIAL
FOR AFTERNOON HEATING WILL LEAD TO SCATTERED INSTABILITY SHOWERS ON
TUESDAY. RIGHT NOW LEANING TO LEAVING LOW POPS INTO THE FORECAST.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT SHOULD BE DRY AS RIDGE OF HIGH
PRESSURE BUILDS OVER THE AREA. THEN FLOW GOES ZONAL TO SLIGHTLY
SOUTHWEST CAUSING A RAPID WARM UP. WITH THE HEAT AND HUMIDITY THE
FLOW WILL PROVIDE A HIGHWAY FOR WEAK SHORTWAVES TO TRAVEL ALONG INTO
OUR AREA. THESE WAVES IN COMBO WITH THE UNSTABLE CONDITIONS WILL SET
UP AN ATMOSPHERE CONDUCIVE TO THUNDERSTORM DEVELOPMENT THROUGH
SUNDAY. A QUASISTATIONARY FRONT WILL BE MEANDERING THROUGH THE AREA
THROUGHOUT THE PERIOD PROVIDING A SURFACE BASED FOCUS FOR THE
CONVECTION.

TEMPS WILL COOL TO BELOW NORMAL FOR TUESDAY AND WEDNESDAY...BUT
ABOVE NORMAL TEMPS WILL RETURN THURSDAY...THEN WITH THE MEANDERING
FRONT IN THE AREA IT SHOULD BE NEAR NORMAL FOR THE BALANCE OF THE
FORECAST PERIOD.

&&

AVIATION...
SEVERAL N-S ORIENTED LINES OF TSTMS HAVE DEVELOPED OVER NRN INDIANA
EARLY THIS AFTN. ONE LINE CURRENTLY EXTENDING THROUGH FWA AND CONTG
TO DVLP TO THE SOUTH SHOULD CONT TO AFFECT THE TERMINAL FOR THE NEXT
1-2HRS. VISIBLE STLT INDICATES A SMALL CLEAR SLOT WEST OF SBN WHICH
SHOULD ALLOW FOR DESTABILIZATION FOR FURTHER DEVELOPMENT WHICH WILL
AFFECT SBN THIS AFTN. CDFNT OVER ERN IL SHOULD MOVE ACROSS NRN
INDIANA THIS EVE, SHIFTING WINDS TO WEST AND DECREASING CONVECTION.
SECONDARY CDFNT WILL DROP SE ACROSS THE AREA ON MONDAY RESULTING IN
WIND SHIFT TO NW WITH MORE SHOWERS AND TSTMS EXPECTED AS THIS MOVES
THROUGH. THIS SHOULD TAKE PLACE VERY LATE IN THE TAF PERIOD OR MORE
LIKELY JUST BEYOND, SO NO MENTION IN TAFS ATTM.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM/AVIATION...FISHER/JT
LONG TERM....EDDY
Hazardous weather outlook, Jun 3, 5:09 AM EDT, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
509 AM EDT SUN JUN 3 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-040915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
509 AM EDT SUN JUN 3 2007 /409 AM CDT SUN JUN 3 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND EARLY TONIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER... ISOLATED
SEVERE STORMS ARE POSSIBLE ONCE AGAIN. WIND GUSTS OF 65 MPH AND
HAIL UP TO THREE QUARTERS OF AN INCH ARE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...THEN AGAIN THURSDAY
AND FRIDAY. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL
BECOME SEVERE.

THERE IS ALSO AN INCREASED RISK FOR RIP CURRENTS ON LAKE MICHIGAN
MONDAY AS WINDS BECOME NORTHWEST AT 10 TO 20 MPH AND WAVES
INCREASE. AVOID SWIMMING WHEN CONDITIONS ARE FAVORABLE FOR RIP
CURRENTS. IF CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE SHORE
UNTIL YOU ARE FREE OF THE CURRENT...THEN SWIM TO SHORE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-040915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
509 AM EDT SUN JUN 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY AND EARLY TONIGHT. SOME STORMS
MAY PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS AND HAIL UP TO THREE
QUARTERS OF AN INCH. WINDS AND WAVES WILL BE HIGHER NEAR
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...THURSDAY AND FRIDAY. IT IS
TOO EARLY TO DETERMINE IF THESE STORMS WILL BECOME SEVERE.

WINDS WILL BECOME NORTHWEST ON MONDAY AND INCREASE TO BETWEEN 10
AND 20 KNOTS. WAVES WILL INCREASE TO 2 TO 4 FEET DURING THE DAY
AND 3 TO 6 FEET BY MONDAY EVENING. SMALL CRAFT ADVISORIES MAY BE
ISSUED FOR MONDAY...MONDAY NIGHT AND POSSIBLY TUESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, Jun 3, 2:03 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
203 PM EDT SUN JUN 03 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0201 PM     HEAVY RAIN       6 SE FORT WAYNE         41.01N  85.06W
06/03/2007  M1.75 INCH       ALLEN              IN   TRAINED SPOTTER

            STORM TOTAL

&&

TCC

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:27 PM EDTSevere Thunderstorm WarningIWXBranch63 min
Jun 3, 5:28 PM EDTFlash Flood WarningIWXHillsdale3 hr

Nearby

Flash Flood Warnings in Michigan, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.